قالب وردپرس درنا توس
Home https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ Health https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ A man overdosed on an erectile dysfunction drug. Then he saw & # 39; Donut-Shaped & # 39; Spots in his Vision

A man overdosed on an erectile dysfunction drug. Then he saw & # 39; Donut-Shaped & # 39; Spots in his Vision



Larger is not always better – and this is especially true of erectile dysfunction medications.

Consumption of large amounts of sildenafil – the active ingredient of Viagra – can be toxic to cells in the eye according to a new report. This happened to a man in Massachusetts who developed vision loss after using a whole bottle of liquid sildenafil, the report said. (Viagra is not sold in liquid form, so the man does not consume the brand name.)

The man in the middle of the 50s drank a 30 ml bottle of liquid sildenafil at once. The bottle contained 750 milligrams of the erectile dysfunction drug, approx. 10 times the recommended dose, according to the report published today (Jan. 1

0) in the journal JAMA Ophthalmology.

Then the eye problems began – and not go away. After two months, the man went to the doctor and described his visual defects which caused a ring or "donut" form in his eyes. [Viagra Goes Generic: 5 Interesting Facts About the ‘Little Blue Pill’]

Tests showed that the man had problems with his retinal cells, which are the photosensitive cells on the back of the eye that convert light into electrical signals sent to the brain.

Unfortunately, there is no treatment for the condition, and the patient did not return to follow-up appointments, so it is unclear whether his vision is ever improved, says lead case reporter Dr. Hilary Brader, an ophthalmologist in the Philadelphia area affiliated with Ophthalmic Partners and Matossian Eye Associates. (Brader treated the patient while she was at Massachusetts Eye and Ear in Boston.)

This is not the first case of retinal problems associated with an overdose of sildenafil. In 2012, physicians in the United Kingdom reported the case of a man who experienced visual defects, also due to retinal abnormalities, after consuming 1,500 mg of sildenafil. And in October of October, doctors in New York described an expert man who developed a red color in his vision after drinking a sildenafil bottle that Live Science had previously reported.

But how does sildenafil cause eye problems? It is known that the drug acts to treat erectile dysfunction by inhibiting an enzyme called phosphodiesterase 5 (PDE5), which plays a role in regulating blood flow to the penis. But sildenafil also inhibits a related enzyme called phosphodiesterase type 6 (PDE6) found in retinal cells. It is believed that in high doses, this inhibition leads to the build-up of a molecule that is toxic to retinal cells, the report says.

In rare cases, people taking sildenafil have also reported another eye side effect called "non-arteritic anterior ischemic optic neuropathy (NAION)", which causes sudden visual impairment due to the loss of blood flow to optical nerve according to Brigham. and Women & # 39; s Hospital in Boston. However, it is unclear whether the medicine actually causes this condition or if people taking sildenafil are more likely to have other risk factors for the condition. In the present case, the test showed that the man did not have NAION.

Brader said she decided to publish the case to get ophthalmologists aware of the connection between sildenafil and retinal toxicity.

"Because this is such a commonly used drug, I thought it was important for the ophthalmic community to be aware of our achievements," Brader told Live Science. "I am sure others have seen similar cases, although the toxicity mechanism was not as clear as in our case."

Editor's note: This story was updated Jan. 11 to correct the specific drug the patient took. He took liquid sildenafil, not Viagra.

Originally published on Live Science .


Source link